Sponsored Links
Results 1 to 3 of 3
  1. #1
    usmlemate is offline Junior Member
    Join Date
    Nov 2004
    Posts
    55
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Indinavir Nephrotoxicity

    Advertisements



    Indinavir Nephrotoxicity

    A 30-year-old HIV-infected woman with a CD4 count of 220 cells/mm3 and an HIV-1 RNA level of 80,000 copies/ml is started on zidovudine plus lamivudine (Combivir), and indinavir (Crixivan) plus ritonavir (Norvir). She tolerates this regimen well and after eight weeks of therapy has an undetectable HIV RNA (less than 50 copies/ml) and a CD4 count of 275 cells/mm3. One month later, while on vacation, she develops burning with urination. A local physician diagnoses her with a urinary tract infection and treats her with a 3-day course of trimethoprim-sulfamethoxazole (Bactrim, Septra), without obtaining a urinalysis. Her symptoms do not improve and upon returning from her trip she comes into the office with the additional complaint of right flank pain. Further discussion with the patient reveals that she was unable to maintain her usual fluid intake during her recent travels. A urinalysis reveals starburst crystals, and an abdominal CT scan without contrast is obtained to evaluate possible nephrolithiasis. The CT scan reveals mild right hydronephrosis without evidence of stones.

    Which of the following statements is most accurate?

    A. The patient probably had bacterial cystitis caused by an organism resistant to trimethoprim-sulfamethoxazole, and now the infection has evolved into pyelonephritis and should be treated with ciprofloxacin (Cipro).

    B. The absence of stones on the abdominal CT scan rules out nephrolithiasis caused by indinavir.

    C. The patient likely has indinavir-induced nephrolithiasis and should immediately be referred to urology for lithotripsy.

    D. The patient likely has indinavir-induced nephrolithiasis and antiretroviral therapy should either temporarily be discontinued or the indinavir plus ritonavir should be changed to another protease inhibitor(s), such as lopinavir-ritonavir (Kaletra). The patient should initially be managed conservatively with hydration and pain control.

    E. The patient likely has HIV-associated nephropathy causing these acute symptoms.

  2. #2
    step2csguru is offline Newbie
    Join Date
    Dec 2004
    Posts
    3
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    My guess is The patient likely has HIV-associated nephropathy causing these acute symptoms.

  3. #3
    usmlemate is offline Junior Member
    Join Date
    Nov 2004
    Posts
    55
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Correct answer is D. Conservative management with hydration and discontinuation of antiretroviral therapy for 1 to 3 days is effective in most cases of indinavir-induced nephrolithiasis. Considering that lopinavir-ritonavir (Kaletra) does not cause renal stones and is an extremely effective protease inhibitor, it would be reasonable to change the indinavir plus ritonavir to lopinavir-ritonavir.


    Answer A is incorrect. Crystalluria associated with dysuria or renal colic in the absence of nephrolithiasis occurs in approximately 5-8% of patients treated with indinavir. The crystalluria-dysuria syndrome may be misdiagnosed as infectious cystitis, leading to unnecessary antimicrobial therapy. Urinalysis will reveal crystals with or without leukocytes, and bacterial cultures will be negative.

    Answer B is incorrect. Renal stones caused by indinavir are composed of the actual drug and are radiolucent, thus not identified with a non-contrast CT scan. Occasionally, the stone may consist of indinavir combined with calcium oxalate in which case the stone may appear radiopaque.

    Answer C is incorrect. Most cases of indinavir nephrolithiasis can be managed conservatively with analgesia and hydration allowing the passage of the stones. If this fails to relieve the obstruction, ureteral stenting and ureteroscopic removal may be necessary. Lithotripsy is not considered effective because of the gelatinous composition of the stones.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •